Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 170, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 27, 2002, 1:57 PM EDT for Washington County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 1:57 PM EDT (17:57 UTC)
- Expired
- Jun 27, 2002, 3:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:15 PM EDT | Thunderstorm Wind | Hickory, PA | Thunderstorm winds downed a few large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 271757 SVRPBZ PAC125-271900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 157 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 300 PM EDT * AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF GASTONVILLE...MOVING EAST AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BAIDLAND...NEW EAGLE...NORTH CHARLEROI AND WICKERHAM MANOR-FISHER... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:15 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 27, 10:15 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1015 AM EDT THU JUN 27 2002 PER MORNING DATA...KEPT MENTION OF THUNDERSTORMS LIKELY THIS AFTERNOON INTO EARLY TONIGHT. FORECAST SOUNDINGS SHOW WEAK TO MODERATE INSTABILITY DEVELOPING THROUGH A DEEP LAYER...MINUS A CAP...THIS AFTERNOON AND EVENING COUPLED. ALSO THERE WILL BE SOME ORGANIZED LIFT ASSOCIATED WITH LOWLEVEL CONVERGENCE PRECEDING THE PASSAGE OF THE DEW POINT FRONT EARLY TONIGHT. CONCUR WITH SPC THINKING THAT MARGINALLY DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. HOWEVER LOCALLY HEAVY RAIN MAY BE MORE OF A THREAT PER ABNORMALLY DEEP MOISTURE...AND AN OVERALL VERTICALLY INTEGRATED WIND FLOW PATTERN CONDUCIVE TO STORM PROPAGATIONS OF LESS THAN 10 KNOTS. PER LATEST MRF...THIS ROUND OF STORMS MAY BE THE ONLY ORGANIZED OPPORTUNITY FOR PRECIPITATION INTO NEXT WEEKEND FOR THE HEAD OF THE OHIO REGION...AS THE MRF SHOWS A DEEP MIDCONTINENT RIDGE...TYPICAL FOR JULY...BECOMING ESTABLISHED. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 27, 10:24 AM EDT, 3 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1024 AM EDT THU JUN 27 2002 ...SEVERE WEATHER OUTLOOK UPDATE... FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY RAIN. THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR DRAINAGE AREAS AND ALONG SMALL STREAMS. AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS AFTERNOON OR EVENING. LISTEN FOR UPDATES.
Special weather statement, Jun 27, 10:45 AM EDT, 3 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1045 AM EDT THU JUN 27 2002 ...SEVERE WEATHER OUTLOOK UPDATE... FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY RAIN. THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR DRAINAGE AREAS AND ALONG SMALL STREAMS. AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS AFTERNOON OR EVENING. LISTEN FOR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:40 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
| Jun 27, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Jun 27, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 67 min |
| Jun 27, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.